Loss of Libido
Perhaps the most frustrating change in your sexual life is the loss of libido, of "those urges." You've lost your hair, your breast is altered or gone, you've put on weight, you have no energy, you're tired, you're nauseated, and you hurt in new places. No wonder you're not feeling sexy.
Your sex life may be altered by vaginal pain resulting from breast cancer treatment, especially after bone marrow transplantation. Certain chemotherapies can cause short-term ulcers in the body's mucous membranes (mouth, throat, vagina, rectum). Physical changes may result from treatment-induced menopause, tamoxifen therapy, or the end of hormone replacement therapy. Add the psychological stress, and pleasure from sex may seem like ancient history.
Advice from your doctors, or from friends who've been down the same road, may help, but some impairment of sexual function is generally unavoidable. Over time, however, things do get better.
Depression and libido
Depression is a common result of both the diagnosis and the treatment of breast cancer, and it directly affects your interest in sex. If you're depressed, sex may be the last thing you want to deal with. (You may even develop a real aversion to sex.) A sensitive partner picks up on this and holds back. But then, when you've recovered, your partner may continue to show no interest in sex, and you may assume it's because you're no longer desirable.
If you are depressed and unable to turn the corner, you need help. Try to consider therapists or group support. You've undoubtedly heard of the success of new medications, but you'll have to be careful. Some therapies for depression may cause loss of libido, including Prozac (chemical name: fluoxetine) and Zoloft (chemical name: sertraline). Medications must be carefully administered and monitored by a qualified medical professional (usually a psychiatrist). Effective dose levels are important and not always appropriately prescribed, and for many medications it takes three weeks or more for you to feel the benefit.
Depression, however, is too debilitating a condition to ignore, so be sure to seek help. There are some things that time alone doesn't heal.
If you are taking tamoxifen, talk to your doctor about which antidepressants are safe for you to take. Some antidepressants — including Paxil (chemical name: paroxetine), Wellbutrin (chemical name: bupropion), Prozac, Cymbalta (chemical name: duloxetine), and Zoloft — interfere with the body's ability to convert tamoxifen into its active form, preventing you from getting the full benefit of tamoxifen. For more information, please visit the Tamoxifen page.
Hormones and libido
You may find that it has become harder to get aroused, and even harder to experience orgasm. "It takes so long to make it happen," said one woman. This dullness of response — if you can call it a response — is a consistent complaint. You must be open with your doctor, so that he or she can suggest appropriate medical solutions. Loss of desire and drive may be directly related to your lower estrogen, progesterone, or testosterone levels, brought on by your breast cancer treatment.
If you're having problems with sex, you might want to try downplaying the importance of orgasm, at least for a while. While you're recovering, try concentrating on pleasure from touching, kissing, and imagery, rather than penis-in-vagina orgasm. De-emphasizing vaginal orgasm may actually allow it to happen again sooner than you expected.
For some women who've had minimal interest in or opportunity for sex before all this happened, loss of libido may not be much of a problem. But if it is for you, talk to your doctor about the possibility of a hormone evaluation. A woman's sex drive is somewhat dependent on the hormone testosterone (the primary hormone in men), produced in the ovaries and the adrenal glands. A little goes a long way, and an adjustment may help restore sexual interest.
But if your testosterone level is within normal range (20 to 60 nanograms per deciliter in a blood test), more testosterone probably won't help. In fact, too much testosterone can produce acne, irritability, and male characteristics such as facial hair or a deepened voice. In addition, it's not known if "testosterone replacement therapy" is safe for women with a personal history of breast cancer.
Pain, nausea, and libido
Painful intercourse can destroy your interest in sex faster than anything else. Vaginal ulcers that arise during certain chemotherapies (such as 5-fluorouracil) are a major source of such pain. The ulcers may be particularly severe in women who have had bone marrow transplantation, but they do go away when treatment ends. Women with genital herpes may have an outbreak of the disease brought on by stress and a weakened immune system. Steroids and antibiotics can cause yeast infections in the mouth and vagina. Pain medications, narcotics in particular, can also reduce libido.
Menopause, whether natural or treatment-induced, can cause thinning and shortening of the vaginal walls. Vaginal dryness (lack of natural lubrication) is another menopausal side effect. These conditions can contribute to pain during sex.
Nausea, a side effect of chemotherapy, can kill your interest in anything, particularly sex. And some anti-nausea medications depress libido.
— Last updated on February 4, 2022, 10:22 PM